Oklahoma, 2008Tornadoes in Oklahoma, September 11 to 12, 2008
September 11 to 12, 2008 · NWS OUN · 2 events in 2 counties and zones
A prolonged area of southwest flow developed over much of Oklahoma during the period from the 10th through the 12th. Numerous disturbances moving through the flow allowed for widespread showers and thunderstorms to develop and move northeast over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged area of southwest flow developed over much of Oklahoma during the period from the 10th through the 12th. Numerous disturbances moving through the flow allowed for widespread showers and thunderstorms to develop and move northeast over the area. Also, moisture associated with remnant Tropical Storm Lowell moved over western and northern Oklahoma. Although winds at most locations were nearly calm during the event, enough wind shear was in place for very small, short-lived circulations to develop. Two areas of damage were reported with brief tornadoes, one near the Clinton airport in Custer county, and the other in Tonkawa in Kay county. The damage was relatively minor, with tree and roof damage reported. Several chickens were killed when their chicken coop was destroyed. Monetary damages were estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 11, 2:55 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 11, 2:55 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT THU SEP 11 2008
.DISCUSSION...VERY LITTLE CHANGE IN THINKING FROM ONE FORECAST SHIFT
TO THE NEXT. MODELS HAVE BEEN DIALED IN ON THE WESTERN U.S. TROUGH
AND ASSOCIATED FRONT FOR SOME TIME NOW. WE HAVE ALREADY SEEN A BROAD
AREA OF MODERATE TO HEAVY RAIN AFFECTING OUR WESTERN AND NORTHERN
ZONES...AND EXPECT THIS TO CONTINUE. MORE LIGHTNING STRIKES NOW
SHOWING UP OUT IN WEST TEXAS...AND THERE IS CONCERN THAT THE
RAINFALL INTENSITY COULD INCREASE LATE TONIGHT INTO FRIDAY...AS
STRONGER DEEP LAYER LIFT INTERACTS WITH THE COLD FRONT DROPPING INTO
NORTHWEST OKLAHOMA. THE AXIS OF HEAVIEST RAIN LOOKS TO REMAIN TIED
TO LIFT IN THE 700-500 MB LAYER...AND THIS AXIS IS NOT FORECAST TO
CHANGE APPRECIABLY THROUGH SATURDAY MORNING. THE RESULT COULD BE A
SLOWLY WORSENING SITUATION THAT EVENTUALLY LEADS TO VERY SIGNIFICANT
FLOODING. THE GREATEST CONCERN IS GENERALLY NORTH OF A LINE FROM
ALTUS TO KINGFISHER TO STILLWATER.
FARTHER SOUTH...A LOOSELY DEFINED WARM FRONT WAS APPROACHING
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON...LEADING
TO A THINNING OF CLOUDS AS THE MID LEVEL MOISTURE PLUME LIFTS
NORTHWARD. THE RESULT WILL BE WARMER AND MORE SHOWERY WEATHER IN
THOSE REGION...WITH LOWER RAIN TOTALS THROUGH SATURDAY...BUT STILL
THE POTENTIAL FOR LOCAL DOWNPOURS.
EARLY SATURDAY...MID LEVEL LIFT COMES TO A MINIMUM FOR A SHORT
TIME...BUT LIFT SHOULD INCREASE WITH THE RAPID APPROACH OF HURRICANE
IKE. ALTHOUGH THE CENTER OF IKE IS MORE LIKELY TO TRACK THROUGH
SOUTHEAST OKLAHOMA INTO ARKANSAS...IT IS A LARGE STORM THAT WILL
SPREAD MOISTURE NORTH AND WEST OF THE CENTER...WHERE IT CAN INTERACT
WITH THE COLD FRONT. ADDITIONALLY...A TRACK FARTHER TO THE WEST IS
STILL IN THE REALM OF POSSIBILITY...ESPECIALLY IF IKE STRENGTHENS TO
THE POINT WHERE IT WOULD HAVE A GREATER INFLUENCE ON THE STEERING
ENVIRONMENT. GIVEN THE ONGOING UNCERTAINTIES...WE WILL CONTINUE THE
ENTIRE FLOOD WATCH THROUGH SUNDAY.
NO CHANGES MADE BEYOND SUNDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 69 85 69 81 / 60 40 30 60
HOBART OK 70 86 70 80 / 90 60 40 60
WICHITA FALLS TX 72 90 71 82 / 40 30 20 70
GAGE OK 65 78 63 77 / 100 80 60 50
PONCA CITY OK 69 84 70 80 / 90 60 50 60
DURANT OK 71 87 73 85 / 30 10 20 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ004>048-050>052.
TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.
&&
06/22
BURKE
Hazardous weather outlook, Sep 11, 10:57 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008
OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
BURKETornado, Custer
- When
- September 11, 7:35 PM CST to 7:36 PM CST
- Where
- Custer County, 3 mi NNE of Clinton
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 40 yd
- Reported by
- Emergency Manager
- Coordinates
- 35.550, -98.950
A brief tornado struck near the intersection of roads E1010 and N2270, to the northwest of Clinton Regional Airport. One utility pole was damaged. One residence was damaged and lost half of its roof, and the roof on a mobile home was damaged. One chicken coop was destroyed and all the livestock inside killed. Monetary damages were unavailable.
Tornado, Kay
- When
- September 12, 2:05 AM CST
- Where
- Kay County, 1 mi E of Tonkawa
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -97.292
A brief tornado developed on the east side of Tonkawa. The most significant damage occurred to an open air carport that was destroyed and thrown 200 yards from the residence it was attached to. Other minor damage was reported to trees and a couple of roofs. Monetary damages were unavailable.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 11 to 15, 20082 deaths · 2 injured · $4.7 million · 33 events
- Tropical Storm and Storm Surge in Louisiana, September 11 to 14, 2008$194 million · 35 events
- Flash Flooding and Flooding in Oklahoma, September 11 to 13, 2008$2.3 million · 36 events
- Flash Flood and Flooding in Texas, September 11 to 12, 2008$4.6 million · 7 events
- Storm Surge in Florida, September 11 to 12, 2008$1.3 million · 3 events
- Storm Surge in Alabama, September 11 to 12, 2008$1.0 million · 2 events
- Lightning Strike in Georgia, September 11, 200812 injured · 1 event
- Dust Storm and Damaging Winds in Arizona, September 11, 2008$130,000 · 65 kt wind · 7 events
- Flash Flooding in Illinois, September 11, 2008$45,000 · 4 events
- Flash Flood and Damaging Winds in Arizona, September 11, 2008$45,000 · 56 kt wind · 3 events
- Flash Flooding in Kansas, September 11, 2008$15,000 · 2 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 13, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136731, 136732.